The U.S. Food & Drug Administration is investigating the risk of testosterone treatments causing an increased rate of cardiovascular events such as heart attacks and stroke, according to a drug safety communication from the organization.
The FDA issued the communication late this afternoon, saying, “We have been monitoring this risk and decided to reassess this safety issue based on the recent publication of two separate studies that each suggested an increased risk of cardiovascular events among groups of men prescribed testosterone therapy.”
The most recent testosterone study was published on Wednesday in PLOS ONE, an online, peer-reviewed scientific journal. Researchers, led by experts from the University of California – Los Angeles, found that men older than 65 were twice as likely to suffer a heart attack or stroke within the first few months of starting testosterone. Younger men, the study found, were three times as likely.
The FDA is requesting that health care professionals and patients report any adverse events or side effects related to the use of testosterone therapy treatments to the FDA’s MedWatch Safety Information and Adverse Event Reporting Program.
If you have experienced a heart attack, stroke or mini-stroke or a loved one has died while taking testosterone treatments, you can complete and submit a report to the FDA online:www.fda.gov/MedWatch/report.htm.